Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 304, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 26, 1998, 9:01 PM CDT for Cedar County, Missouri. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 26, 1998, 9:01 PM CDT (02:01 UTC)
- Expired
- Aug 26, 1998, 9:50 PM CDT
- In force
- 49 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Cedar County, MO
The radar
The Springfield radar (KSGF), 68 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 9:40 PM CDT | Thunderstorm Wind | Filley, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2747 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1524 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 5.8
The text
As transmitted, in the capitals the NWS used until 2016.
328 WUUS1 KSGF 270203 RRA SVRSGF MOC039-270250- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 901 PM CDT WED AUG 26 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CEDAR COUNTY IN SOUTHWESTERN MISSOURI * UNTIL 950 PM CDT * AT 855PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR JERICO SPRINGS OR 40 MILES NORTHWEST OF SPRINGFIELD AND WAS MOVING NORTHEAST 10 MPH. * THE SEVERE THUNDERSTORM(S) WILL BE NEAR... STOCKTON BY 920PM CAPLINGER MILLS BY 930PM VERY HEAVY RAINFALL ALSO ACCOMPANY THE STORMS. THE HEAVY RAIN MAY CAUSE MINOR FLOODING TO DEVELOP IN URBAN AND OTHER POOR DRAINAGE AREAS. PM/SS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:15 PM CDT, 6 hours 46 minutes earlier.
Area forecast discussion, Aug 26, 2:15 PM CDT, 6 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 215 PM CDT WED AUG 26 1998 PRECIPITATION CHANCES AND THE NEED FOR A HEAT ADVISORY ARE THE MAIN CONCERNS TODAY. PLENTY OF SUNSHINE ACROSS THE FORECAST AREA TODAY AND TEMPERATURES HAVE RESPONDED BY RISING INTO THE LOWER AND MIDDLE 90S. EXCEPTION IS CENTRAL MISSOURI WHERE MIDDLE AND UPPER 80S WERE COMMON. FRONTAL BOUNDARY EXTENDED FROM CENTRAL KANSAS TO NORTHERN ARKANSAS. LARGE AREA OF SHOWERS AND THUNDERSTORMS OVER NORTHERN KANSAS INTO NEBRASKA AND IOWA AHEAD OF 500 MB WAVE. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS HAD DEVELOPED IN OKLAHOMA AND ARKANSAS NEAR THE FRONT. MODEL CONSENSUS IS TO REDEVELOP PRECIPITATION OVER NEBRASKA/KANSAS TONIGHT AND MOVE IT INTO IOWA/MISSOURI OVERNIGHT. STRONG 850 MB WINDS...FRONTAL POSITION AND POSITIVE THETA-E ADVECTION SUPPORT THIS IDEA. SOUTHEAST KANSAS/EXTREME SOUTHWEST MISSOURI WILL BE THE PRIME THREAT AREA THROUGH SUNSET...WITH CENTRAL MISSOURI COUNTIES UNDER THE GUN FROM MIDNIGHT THROUGH THURSDAY AFTERNOON. SOUTH CENTRAL MISSOURI SHOULD ESCAPE MOST OF THE PRECIPITATION THROUGH THURSDAY AFTERNOON. ANOTHER FRONTAL BOUNDARY WILL APPROACH THE REGION THURSDAY NIGHT... BRINGING A CHANCE OF RAIN TO MOST AREAS. COOLER AND DRIER AIR WILL MOVE INTO THE MISSOURI OZARKS FRIDAY. TEMPERATURES WILL RISE INTO THE 90S AGAIN THURSDAY BUT BELIEVE THAT HEAT ADVISORY CRITERIA WILL NOT BE MET AT NIGHT. CLOUD COVER SHOULD ALSO LIMIT THE HEAT DURING THE DAYLIGHT HOURS. RECOMMENDATIONS FOR FCST COORDINATION AND GUIDANCE ONLY SGF/UNO: PARTLY CLOUDY. LOW NEAR 70. SOUTHEAST WIND 5 TO 10 MPH. JLN: SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING..OTHERWISE PARTLY CLOUDY. LOW 70 TO 75. SOUTHEAST WIND 5 TO 10 MPH. AIZ/VIH: PARTLY CLOUDY WITH A 30% CHANCE OF SHOWERS AND THUNDERSTORMS ...MAINLY AFTER MIDNIGHT. LOW 65 TO 70. EAST TO SOUTHEAST WIND 5 TO 10 MPH. SGF BB 071/092 070/090 065 08233 JLN BB 073/094 072/091 067 08333 SUTTON
In the hours before
Special weather statement, Aug 26, 4:58 PM CDT, 4 hours 3 minutes before
KSZ073-097-101-MOZ066-077-088-093-101>102-262300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 458 PM CDT WED AUG 26 1998 ...HEAT ADVISORY FOR PORTIONS OF SOUTHEAST KANSAS AND SOUTHWEST MISSOURI HAS BEEN CANCELLED... AFTERNOON HIGHS IN THE MID TO UPPER 90S PRODUCED HEAT INDICES AROUND 105 DEGREES OVER PORTIONS OF SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. HEAT INDICES WILL DROP BELOW ADVISORY CRITERIA THIS EVENING AND AS A RESULT THE HEAT ADVISORY FOR PORTIONS OF SOUTHEAST KANSAS AND SOUTHWEST MISSOURI WILL BE ALLOWED TO EXPIRED. SS
Special weather statement, Aug 26, 4:58 PM CDT, 4 hours 3 minutes before
KSZ073-097-101-MOZ066-077-088-093-101>102-262300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 458 PM CDT WED AUG 26 1998 ...HEAT ADVISORY FOR PORTIONS OF SOUTHEAST KANSAS AND SOUTHWEST MISSOURI HAS BEEN CANCELLED... AFTERNOON HIGHS IN THE MID TO UPPER 90S PRODUCED HEAT INDICES AROUND 105 DEGREES OVER PORTIONS OF SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. HEAT INDICES WILL DROP BELOW ADVISORY CRITERIA THIS EVENING AND AS A RESULT THE HEAT ADVISORY FOR PORTIONS OF SOUTHEAST KANSAS AND SOUTHWEST MISSOURI WILL BE ALLOWED TO EXPIRED. SS
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 8:26 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 34 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.